MIAMI – Your parents always warned that you can get sick from eating too much Halloween candy, now children need to warn their parents.
The day before the holiday, the Food and Drug Administration issued a warning highlighting the dangers of black licorice.
According to the FDA, those 40 or older who eat 2 ounces of black licorice a day for at least two weeks can lead to an irregular heart rhythm or arrhythmia.
Black licorice contains glycyrrhizin, which can cause potassium levels in the body to fall. The FDA reports people who suffer a decrease in their potassium level may experience abnormal heart rhythms, high blood pressure, edema, lethargy, and congestive heart failure.
Potassium levels return to normal when the consumption of black licorice stops.
The FDA advises to avoid eating large amounts of black licorice, and if you suffer from irregular heart rhythm or muscle weakness after eating the candy, stop immediately.